Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
CWD Answers Archives

Review the entire archive according to the date it was posted.

CWD_Answers_Icon
May 11, 2022

Family Planning, Other Medications, Puberty

advertisement
Question from Pennsylvania, USA:

My 17-year-old daughter is considering birth control. She has painful, sometimes irregular periods. She has had type 1 diabetes for almost two years. I’m not comfortable with her getting an implant or IUD. Is the Depo shot safe for women with type 1 diabetes?

Answer:

From: Marissa Town, BSN, RN, CDCES

Any form of birth control/ hormones can cause elevated blood sugars. It typically is not severe, but usually requires an increase in insulin doses. The good news is Depo releases a steady stream of hormones over the course of three months, so once you figure out what initial adjustments need to be made, there will not be much fluctuation in blood sugars from the Depo itself long term.
The downside is that if someone does not like the effect of Depo on her body (blood sugars or otherwise), she will be stuck with the side effects for three months since there is no way to reverse the shot once it is administered.